Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 33, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jun 13, 2018, 8:45 PM EDT for Wyoming County, Pennsylvania. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 13, 2018, 8:45 PM EDT (00:45 UTC)
- Expired
- Jun 13, 2018, 9:45 PM EDT
- In force
- 60 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Wyoming County, PA
The radar
The Binghamton radar (KBGM), 76 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 4:06 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 0.8 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 140 J/kg
- Mixed-layer CIN
- -179 J/kg
- Mixed-layer LCL
- 876 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 276 m²/s²
- 0-3 km storm-relative helicity
- 367 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 8:01 PM EDT, 44 minutes earlier.
Area forecast discussion, Jun 13, 8:01 PM EDT, 44 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 801 PM EDT Wed Jun 13 2018 .SYNOPSIS... High pressure will build into the region overnight, bringing drier conditions to NY and PA for Thursday through Saturday. && .NEAR TERM /THROUGH THURSDAY/... 755 PM update... Thunderstorms associated with cold front moving into the area have not been living up to advertised severe billing, despite sufficient mean layer instability and bulk shear. Weak mid level lapse rates may be the culprit. Timing of mesoscale model reflectivity indicates showers and any stronger convection will continue rapidly moving east this evening and pretty much be out of the CWA by midnight. Will be working on dropping western portions of the SVR watch 175 in the very near future. Otherwise, just minor adjustments to other parameters overnight. Should get some good clearing, but a little too mixy for fog. Drying will continue into Thursday, although proximity of upper trof over northern NY will bring diurnal cloudiness and a small chance for showers across the north. 1015 AM update... After beginning this morning with light precipitation and cloudy skies, partial clearing is working across Michigan toward NY and PA. While full clearing is unlikely even with very dry air punching in at the mid and high levels, MLCape values are already around 1000 j/kg over Central Michigan under partly sunny skies. Combined with decent shear (35-40 kts from 0-6km), the supercell composite has risen to 2 as of 13z. Given we are on the verge of our longest days of the year, ample time remains for the FA to destabilize. Severe thunderstorms remain possible late in the day or early this evening. New grids are published. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/... 245 pm update... Fairly quiet weather conditions in the short term with a large upper level ridge of high pressure building in from the west along with the start of a very dry and warm air mass. Temperatures Friday will be seasonal with highs topping out in the mid 70s for most locations of central NY and ne PA. Low dewpoints...into the upper 40s and lower 50s...will make conditions comfortable. Clear skies Friday night/Sat morning along with light winds will make for a cool night...temperatures falling into the lower 50s. On Saturday, temperatures will be warmer...into the lower 80s with slightly higher humidity. There is some indication of a convective complex riding ewd along the nrn periphery of the upper ridge through the central/northern Great Lakes during the day. If this does occur cloud cover will likely increase across NY/PA later in the day Saturday with potentially some lingering weak convection filling in from the west by late afternoon. At this time model consensus keeps the precip out of the area until at least Sunday. This pattern is very challenging given the uncertainty with respect to where the convection will set up along the edge of the ridge...so will need to keep an eye on how this pattern eventually evolves. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... 245 pm update... The upper ridge starts to get suppressed during the day Sunday and into Monday as a trough of low pressure cuts through nrn/ern Canada. The very warm and humid air mass will likely still remain over NY/PA Sunday and Monday with temperatures into the mid to upper 80s...and dew points in the mid to upper 60s. An east-west oriented boundary separating the warm/humid air to the south and the cool/dry air to the north will be the focal point for afternoon/evening convective development. The front will sag to the south some time Monday into Tuesday. There continues to be quite a bit of uncertainty regarding the timing and placement of this front...so have decided to continue with chance pops in the forecast through Tuesday. The pattern appears to become drier and slightly cooler later in the week. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... VFR ceilings with scattered MVFR associated with scattered convective activity will affect some of the airport operations through 03Z. This will be followed by building high pressure and clearing skies overnight. Thursday will be partly sunny with VFR conditions and gusty northwest winds. Outlook... Thursday night through Monday...Mostly VFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...DJP NEAR TERM...DJP/JAB SHORT TERM...BJT LONG TERM...BJT/MLJ AVIATION...DJP/JAB
Hazardous weather outlook, Jun 13, 2:19 PM EDT, 6 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 219 PM EDT Wed Jun 13 2018 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-141830- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 219 PM EDT Wed Jun 13 2018 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Thunderstorms will impact Central New York and Northeast Pennsylvania early this evening, generally between 6 and 10 pm. Some of these storms may become severe, with localized damaging winds and hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Jun 13, 7:24 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Binghamton NY
724 PM EDT WED JUN 13 2018
NYZ016-017-023-025-044-140015-
Cortland NY-Southern Cayuga NY-Seneca NY-Schuyler NY-Tompkins NY-
724 PM EDT WED JUN 13 2018
...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN SENECA...
NORTHEASTERN SCHUYLER...SOUTHERN CAYUGA...SOUTHERN CORTLAND AND
NORTHERN TOMPKINS COUNTIES UNTIL 815 PM EDT...
At 724 PM EDT, Doppler radar was tracking a strong thunderstorm near
Taughannock Falls, or 10 miles north of Ithaca, moving east at 45
mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Ithaca, Cortland, Hector, Cayuga Heights, Lansing, Homer, Virgil,
Groton, Covert and Locke.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4269 7668 4268 7596 4241 7598 4241 7613
4249 7688
TIME...MOT...LOC 2324Z 276DEG 37KT 4259 7659
MWGSpecial weather statement, Jun 13, 7:30 PM EDT, 1 hour 15 minutes before
Special Weather Statement National Weather Service Binghamton NY 730 PM EDT WED JUN 13 2018 NYZ017-018-036-044-045-140015- Onondaga NY-Chenango NY-Cortland NY-Southern Cayuga NY-Madison NY- 730 PM EDT WED JUN 13 2018 ...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN MADISON... SOUTHEASTERN CAYUGA...NORTHERN CORTLAND...SOUTHEASTERN ONONDAGA AND NORTHWESTERN CHENANGO COUNTIES UNTIL 815 PM EDT... At 729 PM EDT, Doppler radar was tracking a strong thunderstorm over Scott, or 10 miles north of Cortland, moving east at 45 mph. Half inch hail and strong wind gusts will be possible with this storm. A trained spotter reported pea size hail with this storm. Locations impacted include... Eaton, Hamilton, Plymouth, North Norwich, Preble, Lebanon, Moravia, Scott, Truxton and Otselic. LAT...LON 4270 7644 4286 7631 4286 7550 4253 7554 TIME...MOT...LOC 2329Z 275DEG 37KT 4275 7624 MWG
Special weather statement, Jun 13, 7:31 PM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Binghamton NY
731 PM EDT WED JUN 13 2018
PAZ038-140000-
Bradford PA-
731 PM EDT WED JUN 13 2018
...STRONG THUNDERSTORM WILL AFFECT...NORTHWESTERN BRADFORD COUNTY
UNTIL 800 PM EDT...
At 730 PM EDT, Doppler radar was tracking a strong thunderstorm near
Millerton, or 8 miles north of Mansfield, moving east at 45 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Sylvania and Gillett around 745 PM EDT.
Ridgebury and Troy around 750 PM EDT.
Wetona around 755 PM EDT.
Ulster and Burlington around 800 PM EDT.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
northeastern Pennsylvania.
LAT...LON 4196 7643 4167 7651 4177 7690 4196 7692
4200 7692
TIME...MOT...LOC 2330Z 279DEG 39KT 4192 7703
DJNLocal storm report, Jun 13, 8:07 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
807 PM EDT WED JUN 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM TSTM WND DMG 1 ESE GROTON 42.58N 76.35W
06/13/2018 TOMPKINS NY TRAINED SPOTTER
MPING REPORT 3-INCH TREE LIMBS, POWER POLES BROKEN
&&
HLCLocal storm report, Jun 13, 8:37 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
837 PM EDT WED JUN 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 PM TSTM WND DMG WEST FRANKLIN 41.70N 76.62W
06/13/2018 BRADFORD PA 911 CALL CENTER
MULTIPLE TREES DOWN, ROOF DAMAGE RT 514 FRANKLIN TWP
&&
HLCLocal storm report, Jun 13, 8:40 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
840 PM EDT WED JUN 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM TSTM WND DMG CANDOR 42.23N 76.34W
06/13/2018 TIOGA NY 911 CALL CENTER
TREE DOWN RT 96
&&
HLCThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 8:10 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chemung, Chenango, Cortland, Tioga, Tompkins | 50 min |
| Jun 13, 8:46 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Delaware, Otsego, Tioga | 59 min |
| Jun 13, 9:10 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Delaware, Otsego, Sullivan | 65 min |
| Jun 13, 8:15 PM EDT | Tornado Warning | BGM | Bradford | 45 min |
| Jun 13, 8:57 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Luzerne | 33 min |
| Jun 13, 9:19 PM EDT | Tornado Warning | BGM | Luzerne | 26 min |
| Jun 13, 9:40 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Luzerne | 50 min |
| Jun 13, 9:54 PM EDT | Tornado Warning | BGM | Lackawanna, Luzerne | 36 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.